Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 050, 14 pages      arXiv:1512.03898
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications

Automorphisms of Algebras and Bochner's Property for Vector Orthogonal Polynomials

Emil Horozov ab
a) Department of Mathematics and Informatics, Sofia University, 5 J. Bourchier Blvd., Sofia 1126, Bulgaria
b) Institute of Mathematics and Informatics, Bulg. Acad. of Sci., Acad. G. Bonchev Str., Block 8, 1113 Sofia, Bulgaria

Received January 26, 2016, in final form May 12, 2016; Published online May 19, 2016

We construct new families of vector orthogonal polynomials that have the property to be eigenfunctions of some differential operator. They are extensions of the Hermite and Laguerre polynomial systems. A third family, whose first member has been found by Y. Ben Cheikh and K. Douak is also constructed. The ideas behind our approach lie in the studies of bispectral operators. We exploit automorphisms of associative algebras which transform elementary vector orthogonal polynomial systems which are eigenfunctions of a differential operator into other systems of this type.

Key words: vector orthogonal polynomials; finite recurrence relations; bispectral problem; Bochner theorem.

pdf (369 kb)   tex (21 kb)


  1. Appell P., Sur une classe de polynômes, Ann. Sci. École Norm. Sup. (2) 9 (1880), 119-144.
  2. Aptekarev A.I., Multiple orthogonal polynomials, J. Comput. Appl. Math. 99 (1998), 423-447.
  3. Aptekarev A.I., Branquinho A., Van Assche W., Multiple orthogonal polynomials for classical weights, Trans. Amer. Math. Soc. 355 (2003), 3887-3914.
  4. Aptekarev A.I., Kuijlaars A.B.J., Hermite-Padé approximations and ensembles of multiple orthogonal polynomials, Russ. Math. Surv. 66 (2011), 1133-1199.
  5. Aptekarev A.I., Marcellán F., Rocha I.A., Semiclassical multiple orthogonal polynomials and the properties of Jacobi-Bessel polynomials, J. Approx. Theory 90 (1997), 117-146.
  6. Bakalov B., Horozov E., Yakimov M., General methods for constructing bispectral operators, Phys. Lett. A 222 (1996), 59-66, q-alg/9605011.
  7. Ben Cheikh Y., Douak K., A generalized hypergeometric $d$-orthogonal polynomial set, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), 349-354.
  8. Ben Cheikh Y., Douak K., On the classical $d$-orthogonal polynomials defined by certain generating functions. II, Bull. Belg. Math. Soc. Simon Stevin 8 (2001), 591-605.
  9. Ben Cheikh Y., Ouni A., Some generalized hypergeometric $d$-orthogonal polynomial sets, J. Math. Anal. Appl. 343 (2008), 464-478.
  10. Bleher P., Delvaux S., Kuijlaars A.B.J., Random matrix model with external source and a constrained vector equilibrium problem, Comm. Pure Appl. Math. 64 (2011), 116-160, arXiv:1001.1238.
  11. Bochner S., Über Sturm-Liouvillesche Polynomsysteme, Math. Z. 29 (1929), 730-736.
  12. Chang J.-H., The Gould-Hopper polynomials in the Novikov-Veselov equation, J. Math. Phys. 52 (2011), 092703, 15 pages, arXiv:1011.1614.
  13. Dattoli G., Lorenzutta S., Maino G., Torre A., Cesarano C., Generalized Hermite polynomials and super-Gaussian forms, J. Math. Anal. Appl. 203 (1996), 597-609.
  14. de Bruin M.G., Simultaneous Padé approximation and orthogonality, in Polynômes Orthogonaux et Applications, Lecture Notes in Math., Vol. 1171, Editors C. Brezinski, A. Draux, A.P. Magnus, P. Maroni, A. Ronveaux, Springer-Verlag, Berlin, 1985, 74-83.
  15. Douak K., The relation of the $d$-orthogonal polynomials to the Appell polynomials, J. Comput. Appl. Math. 70 (1996), 279-295.
  16. Duistermaat J.J., Grünbaum F.A., Differential equations in the spectral parameter, Comm. Math. Phys. 103 (1986), 177-240.
  17. Durán A.J., de la Iglesia M.D., Differential equations for discrete Laguerre-Sobolev orthogonal polynomials, J. Approx. Theory 195 (2015), 70-88, arXiv:1309.6259.
  18. Grünbaum F.A., Haine L., The $q$-version of a theorem of Bochner, J. Comput. Appl. Math. 68 (1996), 103-114.
  19. Grünbaum F.A., Haine L., Bispectral Darboux transformations: an extension of the Krall polynomials, Int. Math. Res. Not. (1997), 359-392.
  20. Grünbaum F.A., Haine L., A theorem of Bochner, revisited, in Algebraic Aspects of Integrable Systems, Progr. Nonlinear Differential Equations Appl., Vol. 26, Editors I.M. Gel'fand, T. Fokas, Birkhäuser Boston, Boston, MA, 1997, 143-172.
  21. Grünbaum F.A., Haine L., Horozov E., Some functions that generalize the Krall-Laguerre polynomials, J. Comput. Appl. Math. 106 (1999), 271-297.
  22. Grünbaum F.A., Yakimov M., Discrete bispectral Darboux transformations from Jacobi operators, Pacific J. Math. 204 (2002), 395-431, math.CA/0012191.
  23. Horozov E., Automorphisms of algebras and Bochner's property for discrete vector orthogonal polynomials, arXiv:1602.04343.
  24. Iliev P., Krall-Jacobi commutative algebras of partial differential operators, J. Math. Pures Appl. 96 (2011), 446-461, arXiv:1011.2599.
  25. Iliev P., Krall-Laguerre commutative algebras of ordinary differential operators, Ann. Mat. Pura Appl. 192 (2013), 203-224, arXiv:1107.3773.
  26. Kaliaguine V., Ronveaux A., On a system of ''classical'' polynomials of simultaneous orthogonality, J. Comput. Appl. Math. 67 (1996), 207-217.
  27. Koekoek J., Koekoek R., On a differential equation for Koornwinder's generalized Laguerre polynomials, Proc. Amer. Math. Soc. 112 (1991), 1045-1054.
  28. Koornwinder T.H., Orthogonal polynomials with weight function $(1-x)^{\alpha }(1+x)^{\beta }+M\delta (x+1)+N\delta (x-1)$, Canad. Math. Bull. 27 (1984), 205-214.
  29. Krall H.L., On orthogonal polynomials satisfying a certain fourth order differential equation, Pennsylvania State College Studies (1940), no. 6, 24 pages.
  30. Littlejohn L.L., The Krall polynomials: a new class of orthogonal polynomials, Quaest. Math. 5 (1982), 255-265.
  31. Maroni P., L'orthogonalité et les récurrences de polynômes d'ordre supérieur à deux, Ann. Fac. Sci. Toulouse Math. 10 (1989), 105-139.
  32. Sheffer I.M., A differential equation for Appell polynomials, Bull. Amer. Math. Soc. 41 (1935), 914-923.
  33. Tater M., Shapiro B., Asymptotic zero distribution of polynomial solutions to degenerate exactly-solvable equations, Talk at CRM-ICMAT Workshop on Exceptional Orthogonal Polynomials and Exact Solutions in Mathematical Physics (Segovia, 2014), private communication.
  34. Van Assche W., Coussement E., Some classical multiple orthogonal polynomials, J. Comput. Appl. Math. 127 (2001), 317-347, math.CA/0103131.
  35. Van Iseghem J., Vector orthogonal relations. Vector QD-algorithm, J. Comput. Appl. Math. 19 (1987), 141-150.
  36. Vinet L., Zhedanov A., Automorphisms of the Heisenberg-Weyl algebra and $d$-orthogonal polynomials, J. Math. Phys. 50 (2009), 033511, 19 pages.

Previous article  Next article   Contents of Volume 12 (2016)